Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 185, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2004, 9:37 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2004, 9:37 PM CDT (02:37 UTC)
- Expired
- Aug 24, 2004, 10:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:48 PM CDT | HAIL 1 | Randolph, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3663 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 250237 SVRTOP KSC149-161-250315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 937 PM CDT TUE AUG 24 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS NORTHERN RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 1015 PM CDT * AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 4 MILES SOUTH OF RANDOLPH...OR ABOUT 18 MILES NORTHWEST OF MANHATTAN...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RANDOLPH OLSBURG SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3938 9688 3930 9679 3956 9636 3957 9672 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:25 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Aug 24, 4:25 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT TUE AUG 24 2004 .DISCUSSION... SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL THE MAIN CONCERNS TONIGHT AND WEDNESDAY. THE 12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY SHOWED A LONGER WAVE LENGTH TROUGH ACROSS THE WESTERN CONUS WITH A DOWN STREAM UPPER LEVEL RIDGE ACROSS THE EASTERN CONUS. A SHORTER WAVE-LENGTH TROUGH WAS LIFTING NORTHEAST ACROSS THE CENTRAL AND NORTHERN PLAINS THIS AFTERNOON. A SECOND SHORTER-LENGTH TROUGH WAS MOVING NORTHEAST ACROSS EASTERN AZ AND WESTERN NM. THE 20Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY EXTENDING FROM SOUTHEAST KS...NORTHWEST INTO THE NORTHWEST PART OF THE STATE. THE BEST SURFACE CONVERGENCE WAS LOCATED ACROSS WEST-CENTRAL KS. THE CAP MAY BE A BIT STRONGER AFTER OBSERVING THE VISIBLE SATELLITE AND THE LACK OF ENHANCED CU ALONG THE SFC OUTFLOW BOUNDARY. THE ETA AND GFS HAVE SIMILAR SOLUTIONS. BOTH MODELS SHOW THUNDERSTORMS DEVELOPING ACROSS NORTH-CENTRAL KS AND SOUTHWEST NEBRASKA ALONG AND NORTH OF THE SURFACE OFB. THE THUNDERSTORMS WILL MOST LIKELY FORM A COMPLEX OF THUNDERSTORMS (MCS) LATE THIS EVENING AND MOVE EAST ACROSS THE NORTHERN COUNTIES TONIGHT. EVEN THOUGH THE MODELS BOTH SHOW THE HIGHEST QPF ALONG THE NORTHERN COUNTIES...NORTHWARD ACROSS NE. I WILL GO WITH LIKELY POPS ACROSS THE EASTERN COUNTIES AFTER MIDNIGHT...SINCE OUTFLOW FROM THE MCS MAY PROVIDE ENOUGH SURFACE CONVERGENCE FOR THUNDERSTORMS TO DEVELOP SOUTHWARD ACROSS THE FA LATER TONIGHT. ALSO AN INTENSE MCS WILL BEGIN TO MOVE RIGHT AND FOLLOW THE THE HIGHEST THETA-E AXIS...WHICH SHOULD BE ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA LATE TONIGHT AND EARLY WED MORNING. ANY ADDITIONAL HEAVY RAINFALL OVER THE I-70 CORRIDOR MAY CAUSE FLASH FLOODING DUE TO THE SATURATED GROUND FROM MONDAY NIGHTS HEAVY RAINFALL. THEREFORE I KEPT THE FLASH FLOOD WATCH GOING THROUGH 600 AM WEDNESDAY MORNING. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TONIGHT WITH ANY MCS OR SQUALL WITH LOWER TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN KS. THE LLJ WILL STRENGTHEN...WHICH COULD ENHANCE THE LOW-LEVEL VERTICAL WINDSHEAR CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS. THE MCS/SQUALL LINE WILL MOVE EAST OF THE AREA BY THE MID AND LATE MORNING HOURS ON WED. ANOTHER OUTFLOW BOUNDARY MAY FORM DUE TO THE LATE NIGHT/EARLY MORNING THUNDERSTORMS. SURFACE CONVERGENCE ALONG THIS BOUNDARY MAY CAUSE THUNDERSTORMS TO REDEVELOP ACROSS THE AREA WEDNESDAY AFTERNOON. TEMPERATURES ACROSS THE WARM SECTOR SOUTH OF THE OFB WILL WARM INTO THE 90S WEDNESDAY AFTERNOON. THE THREAT FOR SCATTERED THUNDERSTORMS ACROSS THE AREA WILL CONTINUE INTO WEDNESDAY NIGHT. A 5H TROUGH OVER THE SOUTHWESTERN US WILL DEVELOP ON THURSDAY AND SLOWLY LIFT NORTHEAST ACROSS THE AREA ON SATURDAY. SOUTHWEST FLOW ALOFT MAY HELP TO MOVE THE SURFACE DRYLINE INTO EASTERN KS ON THURSDAY. SURFACE CONVERGENCE AHEAD OF THE DRYLINE MAY BREAK THE CAP FOR ISOLATED THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON AND EVENING. TEMPERATURES WILL WARM ONCE AGAIN INTO THE 90S. A NORTHERN STREAM 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS LATE THU AND FRI CAUSING A COLD FRONT TO MOVE SOUTH ACROSS THE AREA LATE FRI. SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS THE FA. EVEN THOUGH THE FRONT WILL MOVE SOUTH OF THE AREA ON SATURDAY...THE 5H TROUGH LIFTING NORTHEAST FROM THE DESSERT SOUTHWEST MAY CAUSE THE 850MB WINDS TO BACK TO THE SOUTH AND TRANSPORT DEEPER GULF MOISTURE NORTH OF THE FRONT. IF THE GFS SOLUTION IS CORRECT SATURDAY AND SATURDAY NIGHT COULD BE WET WITH ISENTROPIC LIFT CAUSING WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. ATTM I WILL ONLY GO WITH SLIGHT POPS ON SATURDAY AND SATURDAY DUE TO MODEL UNCERTAINTY IN TIMING AND INTENSITY OF THE DESSERT SOUTHWEST 5H TROUGH. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MID MS RIVER VALLEY ON SUNDAY CAUSING SKIES TO CLEAR AND HIGH TEMPERATURES TO WARM INTO THE MID 80S. ZONAL FLOW WILL DEVELOP EARLY NEXT WEEK KEEPING THE AREA DRY AND WARMING HIGH TEMPERATURES BACK TO NEAR 90 DEGREES BY NEXT TUESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FFA TONIGHT FOR AREAS ALONG AND EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE. &&
Hazardous weather outlook, Aug 24, 4:37 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 437 PM CDT TUE AUG 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 437 PM CDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THEM COULD BE SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINS MAY AGAIN OCCUR AND CAUSE FLOODING. A FLOOD WATCH IS IN EFFECT FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 6 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:07 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 38 min |
| Aug 24, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Aug 24, 11:14 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 46 min |
| Aug 25, 6:06 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 54 min |
| Aug 25, 8:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 65 min |
| Aug 25, 8:49 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 56 min |
| Aug 25, 9:19 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 56 min |
| Aug 25, 9:46 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 29 min |
| Aug 25, 5:05 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 40 min |
| Aug 25, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 62 min |
| Aug 25, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 46 min |
| Aug 25, 6:31 PM CDT | Tornado Warning | TOP | Osage | 29 min |
| Aug 25, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.